Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 20, NWS St. Louis, MO

May 7, 2023Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this tornado warning at May 7, 2023, 3:24 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 3:24 PM CDT (20:24 UTC)
Expired
May 7, 2023, 4:02 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:18 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

666 
WFUS53 KLSX 072024
TORLSX
ILC117-135-072115-
/O.NEW.KLSX.TO.W.0020.230507T2024Z-230507T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
324 PM CDT Sun May 7 2023

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Northeastern Macoupin County in southwestern Illinois...
  Northwestern Montgomery County in south central Illinois...

* Until 415 PM CDT.
    
* At 324 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Auburn, moving southeast at 15 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Farmersville around 335 PM CDT.
  White Oak around 340 PM CDT.

Other locations impacted by this tornadic thunderstorm include Harvel
and Waggoner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3935 8967 3952 8980 3952 8953 3935 8953
TIME...MOT...LOC 2024Z 308DEG 15KT 3954 8972 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

MRB
3 follow-up statements
156 
WWUS53 KLSX 072034
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
334 PM CDT Sun May 7 2023

ILC117-135-072115-
/O.CON.KLSX.TO.W.0020.000000T0000Z-230507T2115Z/
Macoupin IL-Montgomery IL-
334 PM CDT Sun May 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...
    
At 334 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Divernon, moving southeast at 15 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  White Oak and Farmersville around 340 PM CDT.

Other locations impacted by this tornadic thunderstorm include Harvel
and Waggoner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3935 8967 3952 8978 3952 8953 3935 8953
TIME...MOT...LOC 2034Z 308DEG 15KT 3951 8968 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

MRB
400 
WWUS53 KLSX 072048
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
348 PM CDT Sun May 7 2023

ILC117-072058-
/O.CAN.KLSX.TO.W.0020.000000T0000Z-230507T2115Z/
Macoupin IL-
348 PM CDT Sun May 7 2023

...THE TORNADO WARNING FOR NORTHEASTERN MACOUPIN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.

LAT...LON 3942 8970 3952 8970 3952 8953 3938 8953
TIME...MOT...LOC 2048Z 292DEG 22KT 3952 8957 

$$

ILC135-072115-
/O.CON.KLSX.TO.W.0020.000000T0000Z-230507T2115Z/
Montgomery IL-
348 PM CDT Sun May 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHWESTERN MONTGOMERY COUNTY...
    
At 348 PM CDT, a severe thunderstorm capable of producing a tornado
was located over White Oak, moving southeast at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Montgomery County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3942 8970 3952 8970 3952 8953 3938 8953
TIME...MOT...LOC 2048Z 292DEG 22KT 3952 8957 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

MRB
403 
WWUS53 KLSX 072102
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
402 PM CDT Sun May 7 2023

ILC135-072111-
/O.CAN.KLSX.TO.W.0020.000000T0000Z-230507T2115Z/
Montgomery IL-
402 PM CDT Sun May 7 2023

...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.

LAT...LON 3942 8970 3952 8970 3952 8953 3938 8953
TIME...MOT...LOC 2100Z 308DEG 15KT 3948 8951 

$$

MRB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 7, 12:44 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 7, 12:44 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1244 PM CDT Sun May 7 2023

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 320 AM CDT Sun May 7 2023

(Today)

Overnight convection has largely stayed north and east of the CWA
through 0700 UTC. A veering low-level jet may help turn clusters of
storms a bit more southward, in part due to upstream development.
That means areas east of the Mississippi River have a chance of
seeing some (weak) thunderstorms in the 10-14Z time frame. A period
of dry weather is forecast for the remainder of the morning into the
very early afternoon.

Attention then turns upstream to a MCV already beginning to show
itself along the Red River. Nearly all deterministic guidance and
CAMs show this helping to initiate convection this afternoon. There
are some differences in timing/track of the MCV and subsequent
convective evolution, but the most likely scenario is for storms to
be focused in parts of southeast Missouri and southwest Illinois
from the mid afternoon hours into the early evening. Marginally
severe hail would be the main threat in any brief supercells or
multicellular clusters.

(Tonight - Monday)

Another (brief) lull in activity is forecast then through the late
evening/early overnight hours. A shortwave trough combined with an
increasing low-level jet is forecast to develop convection by late
evening over the mid-Missouri Valley. These storms may initially be
supercells but are expected to grow upscale into an MCS after
midnight tonight. With the low-level jet veering strongly late
tonight into early Monday morning, the expectation is for a line of
storms to move through much of the bi-state area from
north/northwest to south/southeast. Weakening is likely after
0900/1000 UTC or so, as instability wanes nocturnally and outflow
tends to outrun the storms a bit. Damaging winds are the main threat
with this activity, particularly in parts of northeast Missouri. The
orientation of the 0-3km shear vector is likely going to be nearly
parallel to the line. Given this and tendency of most of the line to
become more outflow dominant, the chances of QLCS tornadoes appears
very low at this time.

Another potential threat would be for locally heavy
rainfall/isolated flash flooding. Given the low-level jet veering
more to the west, training may occur on the western flank of the
line of storms (best potential in central/east central Missouri).
Overnight HREF localized probability-matched mean shows this
potential well, with spots of 2-3+" of rain possible. However, given
the very dry antecedent conditions, you would need to see these
amounts over a 2-3 hour period in any given location to potentially
cause flash flooding.

Convective evolution as we head into Monday becomes more uncertain,
and will depend on the exact evolution of the line of storms Monday
morning. The most likely scenario is for decaying convection to move
south of the are by late Monday morning, with its outflow serving as
the effective frontal boundary. The exact position of this effective
outflow/frontal boundary is of course uncertain this far out, but
current indications are for it to be in parts of southeast
Missouri/southwest Illinois if not a bit further to the south. The
synoptic cold front is likely to move through about 6-9 hours later,
but how much air mass recovery takes place is highly questionable.
Typically, a well-defined MCS has significant ramifications on the
next round of convective initiation, with the focus often shifting
further south than originally anticipated. We are thinking that may
happen again with respect to the focus for possible strong/severe
convection Monday afternoon/evening, with the best chances in
southeast Missouri and southwest Illinois. While the degree of
destabilization is a big question mark, deep-layer shear is likely
to be strong (>40 knots) given a midlevel shortwave trough and
associated speed maximum moving just to our north. The orientation
of the shear vector (westerly) is however nearly parallel to the
synoptic cold front, so any supercell structures should be brief in
nature with multicellular clusters favored thereafter. Large hail
would be the primary threat in any supercells that do form, with
damaging winds in any line segments.

Regarding temperatures, above-normal readings will continue through
Monday. Did cool highs on Monday by 2-4 degrees over most locations
due to the expectation of the MCS moving through Monday morning. As
alluded to above, a legitimate MCS tends to modify the environment
behind it, with temperatures struggling to recover (even with
partial clearing). Highs are likely to range from the upper 70s
(northeast Missouri and west-central Illinois) to the mid 80s (parts
of central/southeast Missouri). Confidence in these highs is medium,
with some wiggle room on both the high and low side depending on the
precise timing of the MCS late tonight into early Monday and how
fast the debris clouds can thin/clear behind the complex.

Gosselin

.LONG TERM...  (Monday Night through Saturday)
Issued at 320 AM CDT Sun May 7 2023

Behind the synoptic cold front, look for slightly cooler
temperatures (though still slightly above normal day/night) and
mostly dry weather.

Ensemble guidance and WPC 500-hPa height clusters show a slow-moving
closed low moving into the northern Plains mid/late week. Broad
southwest flow aloft over our area should lead to temperatures
warming back to well-above normal thresholds and a return of chances
for showers and thunderstorms.

Gosselin
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1243 PM CDT Sun May 7 2023

A lot to deal with over the forecast period. CU field developing
across the region, especially over the St. Louis metro area. This
is between an MCV approaching from the south southwest and old
out flow boundary from this morning's activity slowly sliding to
the south and west along the Mississippi River. Some showers and
storms are beginning to develop over southeastern MO, so added
vicinity thunderstorm for all St. Louis metro TAF sites through
00z Monday. Otherwise, still expecting an MCS will develop over
NE/IA/NW MO and slide southeast then south across the forecast
area after 07z Monday, ceilings will lower to MVFR with onset of
precipitation. Activity should taper off at KUIN by 14z Monday,
while rest of TAF sites could see lingering activity through the
rest of the forecast period as a cold front possibly stalls out
somewhere along and south of I-70 during the day tomorrow.

As for winds, they will remain south to southwest through the
forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 3:38 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
338 AM CDT Sun May 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today...primarily across eastern
Missouri and western/central Illinois. A few of the storms today
could produce large hail and isolated wind gusts to 60 mph.

Another round of thunderstorms is likely after midnight tonight.
The primary threat from these storms will be wind gusts of 60-70 mph
across parts of northeast into central Missouri. Large hail is also
possible less likely. The threat for damaging winds and large hail is
lower, but still possible across the remainder of the area late
tonight as the storms move southeast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible again on Monday,
primarily during the afternoon along and south of the I-70 corridor.
Large hail and damaging winds are the primary threats. A few
tornadoes are also possible, though less likely.

There is a chance for thunderstorms again for Thursday through next
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Carney

In the hours before

Local storm report, May 7, 1:44 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             NASHVILLE               38.35N 89.38W
05/07/2023  E0.75 INCH       WASHINGTON         IL   EMERGENCY MNGR

&&
Local storm report, May 7, 1:53 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             2 N NASHVILLE           38.38N 89.37W
05/07/2023  E1.50 INCH       WASHINGTON         IL   PUBLIC

            GUMBALL SIZED HAIL AT I-64 AND 127.

&&
Local storm report, May 7, 2:01 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             1 ENE OKAWVILLE         38.44N 89.53W
05/07/2023  E0.88 INCH       WASHINGTON         IL   PUBLIC

            HAIL ON I-64. ACCIDENT REPORTED.

&&
Local storm report, May 7, 2:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             RICHVIEW                38.38N 89.18W
05/07/2023  E0.70 INCH       WASHINGTON         IL   PUBLIC

&&
Local storm report, May 7, 2:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             2 SSE KUHN              38.76N 89.86W
05/07/2023  U0.70 INCH       MADISON            IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 7, 2:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             OKAWVILLE               38.43N 89.55W
05/07/2023  E1.75 INCH       WASHINGTON         IL   PUBLIC

            PICTURES RECEIVED ON TWITTER OF HAIL NEAR
            THE SIZE OF GOLF BALLS. TIME ESTIMATED.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:58 PM CDTSevere Thunderstorm WarningLSXClinton, Washington47 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningLSXWashington27 min
May 7, 2:02 PM CDTSevere Thunderstorm WarningLSXWashington25 min
May 7, 3:13 PM CDTSevere Thunderstorm WarningLSXBond, Clinton32 min
May 7, 4:02 PM CDTSevere Thunderstorm WarningLSXMarion27 min
May 7, 4:40 PM CDTSevere Thunderstorm WarningLSXMontgomery50 min
May 7, 4:51 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair39 min
May 7, 5:01 PM CDTSevere Thunderstorm Warning Destructive damage threatLSXMontgomery29 min
May 7, 5:20 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington40 min
May 7, 5:59 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair20 min
May 7, 6:04 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery41 min
May 7, 6:18 PM CDTSevere Thunderstorm WarningLSXMontgomery42 min
May 7, 6:24 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery51 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.